Question 8 from the second paper of 2013 and the identical Question 18 from the second paper of 2009 both present the candidates with a paediatric scenario of iron overdose.The paediatric component takes a backseat, and the dominant flavour of the questions is pure toxicology.
Pathophysiology of iron overdose
The mechanisms of high anion gap metabolic acidosis due to iron poisoning are presented elsewhere.
I will reproduce the diagram here, for convenience.
- Abdominal pain, nausea and vomiting is the result of the directly corrosive effect of iron.
- Shock is due to fluid loss into the gut
- Acidosis is multifactorial (see above) but is mainly lactate-driven, due to mitochondrial toxicity
- Hepatotoxicity is partly due to shock, and results in coma, coagulopathy and hyperbilirubinaemia
- Renal toxicity is partly due to shock, and partly due to direct toxicity
Clinical features of iron toxicity
|Shock, circulatory collapse||
|High anion gap metabolic acidosis||
Toxicity manifests in four stages:
- Stage I: GI toxicity (0-6 h since ingestion): vomiting, haematemesis, abdominal pain and lethargy
- Stage II: "apparent stabilization" (6-12 h since ingestion) - symptoms subside
- Stage III: mitochondrial toxicity and hepatic necrosis (12-48 h since ingestion)- acute liver failure, coagulopathy, acute tubular necrosis, metabolic acidosis and shock.
- Stage IV: GI scarring (4-6 weeks since ingestion) - gastric scarring and pyloric stricture
Management of iron toxicity
- Activated charcoal has no role to play
- Whole bowel irrigation - until effluent turns clear - is a good strategy; much of the toxicity is related to gut ulceration, and by diluting the iron in the gut lumen you may be able to ameliorate this direct corrosive effect, even if you don't manage to prevent toxic absorption.
- Surgical removal of tablets - if a bezoar is clearly visible on the AXR
- Exhange transfusion: the removal of iron-poisoned blood is ery old-school, but it works (Movassaghi et al, 1969)
- Haemodialysis can be considered to help remove the iron-desferrioxamine complexes, as they are renally excreted and there may not be enough renal function to remove this product. Otherwise, apart from correcting acidosis there is no role for dialysis.
- Administer desferrioxamine, a sideramine product derived from Streptomyces pilosus.
- Desferrioxamine is indicated if metabolic acidosis is present or iron levels are over 90 micromol/L.
- Total intravenous dose should not exceed 80mg/kg/24hrs.
- The resulting iron-desferrioxamine complex (ferrioxamine) is water-soluble and biologically inert.
- Unfortunately, iron distributed into tissues in inaccessible to desferrioxamine.
- Also unfortunately, desferrioxiamine is far from benign, causing hypotension, ARDS, blindness and deafness (Howland, 1996). Its persistent presence in patients with no kidneys promotes the growth of such nightmarish organisms as Mucor.
- Intubation will likely be required to protect the airway not only from the decreased level of consciousness but also from the risks of aspiration associated with whole bowel lavage.
- Mechanical ventilation will likely be with mandatory mode, to decrease the demands on the failing myocardium
- Circulatory support should consist of simultaneous fluid resuscitation, inotrope and vasopressor infusions
- Sedation should be rationalised, given that the patient is already in a coma before the sedation is given, and that the liver is doing little metabolically.
- Correction of acidosis with bicarbonate may be indicated if catecholamine responsiveness is lost.
- Electrolyte replacement -losses must be anticipated, the leaky gut and bowel lavage will result in potassium and phosphate depletion.
- Haemodialysis may be required to maintain metabolic normality, as well as to remove ammonia which may accumulate due to the acute hepatocellular necrosis
- Hypoglycaemia and ketosis will likely develop. The patient will need a dextrose infusion, as hepatic and skeletal muscle glycogen stores will be depleted.
- Nutrition will likely be parenteral for some time, depending on the extent of gastric ulceration.
- Coagulopathy will develop due to hepatocellular necrosis. Coagulation factor replacement will be required.